Ohio, 2024

Damaging Winds in Ohio, May 20, 2024

May 20, 2024 · NWS CLE · 3 events in 1 county or zone

S. toward the western Great Lakes during the late morning through early evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Southwesterly to westerly mid/upper-level flow resided over the southern Great Lakes region and vicinity as an embedded shortwave trough moved from the north-central U.S. toward the western Great Lakes during the late morning through early evening of the 20th. Simultaneously, at the surface, northern Ohio resided within the warm/relatively-humid sector of an occluded low that wobbled southeastward from northeastern SD to southeastern MN while a trough axis attendant to the shortwave trough swept generally eastward across northwest OH and vicinity. A cluster of multicell thunderstorms developed along the surface trough axis, persisted northeastward through the Fremont area, and produced localized damaging straight-line convective wind gusts. These storms' ambient environment exhibited moderate MUCAPE and effective bulk shear, respectively, and strong DCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 20, 12:58 PM EST, 28 minutes earlier.

Area forecast discussion, May 20, 12:58 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
158 PM EDT Mon May 20 2024

.SYNOPSIS...
A warm front will remain to the north of the area today as high
pressure departs to the east. Low pressure will track northeast
across the Plains Tuesday before pushing a cold front across the
local area Wednesday as it tracks towards James Bay. High
pressure will return for Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
130 PM...Isolated to scattered thunderstorms have developed
across NW OH, roughly west of the I-71 corridor and along and
east of the I-75 corridor. Deep layer shear is weak, less than
20 knots. The dynamics above the 700 mb layer are rather
limited with a warm layer between 700-500 mb, owing to mid-
level lapse rates generally less than 6 C/km. However, the 0-3km
lapse rates are quite impressive, with values ranging between
8-9 C/km. Any stronger storms that are able to break through
this mid- level warm layer could pose a gusty wind/small hail
risk over the next several hours. In addition, a lake breeze has
developed and has begun to move inland. Additional development
is possible further east along the lakeshore as diurnal cu
increases in coverage.

Previous Discussion...A muggy, summer-like weather pattern
will persist during the near term period. There will be quite a
bit of moist, unstable air across the area today, but not much
forcing to work with for convective initiation beyond a lake
breeze that will develop this afternoon. Widely scattered
showers/storms may pulse up along this boundary this afternoon
before dissipating with the loss of diurnal heating this
evening. Similar to the last few days, steering flow will be
relatively weak and there will be very little shear so expect
any showers/storms to be slow-moving and somewhat disorganized.
With that being said, thermodynamics support a small chance of
sub-severe gusty winds and small hail in addition to locally
heavy rainfall and potential for minor flooding due to training.
Dry weather will return for Monday evening.

A shortwave will track west into the region early Tuesday
morning as low pressure begins to deepen and lift across the
Plains, which will allow PoPs to increase in western zones.
However, CAMs are still a bit inconsistent with the placement,
timing, and overall chance of precipitation so capped PoPs at
slight chance for the time being. Afternoon/evening shower and
thunderstorm chances associated with a stronger shortwave will
likely rely on whether or not showers pan out Tuesday morning
and if the atmosphere recovers/destabilizes from any convective
debris. Have slight chance to chance PoPs for now, but wouldn't
be surprised if PoPs ended up increasing as guidance becomes
better aligned. As with typical summertime thunderstorms, there
will be enough buoyancy and moisture for (likely sub-severe)
wind gusts and small hail in addition to locally heavy rainfall.
Storms should be slightly more progressive and perhaps a bit
more widespread than previous days due to the enhanced lift from
the shortwave.

Temperatures will be well above normal to near record over the
next couple of days. Instead of highs that are typically in the
lower 70s this time of year, maximum temps will be in the mid to
upper 80s across the majority of the area today and Tuesday
with lower 90s possible west of the I-71 corridor today. It will
also feel somewhat humid with dew points in the lower 60s.
Tonight's lows will be in the 60s with the warmest lows in the
upper 60s to around 70 degrees more likely in urban areas such
as Toledo and Cleveland.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The short term forecast period will be active to say the least. For
Tuesday night, a well organized severe episode will likely be
ongoing across the Midwest and western Great Lakes region. Some form
of this convection will continue toward the forecast area during the
nighttime hours. There is uncertainty at this time on the quality of
the convection as it approaches Northwest Ohio, as instability
factors lean toward convection becoming more elevated and less
problematic for severe potential. However, a strong low level jet
will enter the region concurrent with the convection and storms
could retain a bite to them and surface-based. Therefore, there is a
Day 2 Marginal Risk for severe weather for Northwest Ohio for a
residual strong to severe wind threat. However, due to low
confidence on storm coverage into the area, the PoP in the forecast
is relatively low.

For Wednesday, the flavor of the day appears to be typical of a
summer severe weather setup, especially with a well above normal
temperature air mass in place (80s+) with 60s dew points in the
region. An occluding low pressure system will be across Lake
Superior around daybreak on Wednesday and this system will push a
cold front toward the forecast area. Ahead of the front, the initial
air mass of the day may be disrupted by residual debris rain and
clouds from the late Tuesday night complex. If these linger too
long, they could take away somewhat from the total potential of the
environment for the day. Toward afternoon, showers and thunderstorms
will develop with the forcing of the front just west of the forecast
area and move into the region. However, the total synoptic picture
isn't totally aligned on Wednesday afternoon as the mid-level vort
max is well displaced and just a tiny piece of the upper jet will
support the convection across the region compared to the broader jet
aloft to areas southwest. Therefore, there will be coverage issues
with storms on Wednesday and there will be more of a scattered
flavor to storms vs. being widespread and have just 40-60% PoPs.
There is still some low level jet energy across the region that will
increase the shear across the region and enhance the severe
organization potential. In the end, there will be some strong to
severe storms in the region and with the high instability and steep
lapse rates, strong wind and large hail will be the favored threats.
Much of the area is delineated in a Day 3 Slight Risk for severe
weather from the Storm Prediction Center.

For Thursday and Thursday night, PoP chances will decrease during
the day on Thursday as the cold front pushes southeast across the
forecast area and high pressure builds into the region. Temperatures
will return closer to normal with this cooler air mass.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The long term forecast period is trending more uncertain for the
weekend weather. A strong upper ridge will be over the region with
high pressure at surface on Friday. However, an upper trough will
move through the Ohio Valley and undercut the upper ridge. This
feature may advance a warm front north into the forecast area and
allow for rain chances to return. If this occurs, this may allow the
forecast area to be in a more progressive region of the general
weather pattern, where another upper trough and low pressure system
will enter on Saturday and with another upper trough to the
northwest on Saturday night. Therefore, have chance PoPs through the
weekend. However, if the upper ridge amplifies enough, it could set
up a blocking pattern of sorts and keep the better rain chances
south for a time this weekend. In the end, will go with a forecast
with temperatures slightly above normal and slight to mid chance
PoPs through the period.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
VFR across the TAF sites early this afternoon with primarily VFR
to persist through the TAF period. A few thunderstorms have
developed this afternoon, although they are expected to largely
miss the TAF sites. Did include vcts at TOL/CLE through the
next few hours as confidence remains low on any thunderstorms
impacting the sites with non-VFR conditions.

Otherwise, winds are generally out of the south to southwest
early this afternoon, 7 to 10 knots. Apart from a
north/northwest lake breeze which may impact CLE/ERI by mid-
afternoon, winds should remain out of the south to southwest, 5
to 10 knots, through the TAF period.

Outlook...Mainly VFR expected outside of any thunderstorms.
Isolated thunderstorms are possible during the afternoon and
early evening hours Tuesday. Scattered to numerous thunderstorms
are more likely Wednesday afternoon into Wednesday night.

&&

.MARINE...
A warm front will move north of the lake today with a weak gradient
remaining across the region. Therefore, will start with south to
southeast winds for a large portion of the lake, but winds in the
nearshore this afternoon could become onshore with a lake breeze
developing across the region. A weak low will pass north of the lake
tonight and allow for south to southwest flow to return to the
basin. A low pressure system will develop over the Midwest on
Tuesday and the pressure gradient will increase across the lake on
Tuesday night into Wednesday and winds will strengthen in response.
The southwest flow on Wednesday afternoon could mix pretty well and
wind strength could be close to needing a Small Craft Advisory
headline. A cold front will extend across the lake on Wednesday
night and winds will shift to the west and then north as high
pressure builds over the lake. The surface high will move east of
the lake on Friday and northeast flow will be favored and onshore
flow could be enhanced with a lake breeze.

&&

.CLIMATE...
High temperatures will approach record values today and Tuesday.

Daily Record High Maximum Temperatures

Date    Toledo         Mansfield      Cleveland      Akron          Youngstown     Erie
05-20   92(1962)       89(1962)       91(1962)       91(1934)       91(1934)       88(2021)
05-21   93(1941)       89(1941)       89(1941)       91(1934)       89(1934)       88(1911)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Air Quality Alert until midnight EDT tonight for OHZ010>014-
     020>022-089.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Kahn/Maines
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Kahn
MARINE...Sefcovic
CLIMATE...
Hazardous weather outlook, May 20, 3:32 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
432 AM EDT Mon May 20 2024

LEZ061-142>149-162>169-210845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
432 AM EDT Mon May 20 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front is expected to move through the area Wednesday night.
Thunderstorms are likely along and ahead of this cold front Wednesday
afternoon into Wednesday night and some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-210845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
432 AM EDT Mon May 20 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front is expected to move through the area Wednesday night.
Thunderstorms are likely along and ahead of this cold front Wednesday
afternoon into Wednesday night and some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 12:50 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
150 PM EDT Mon May 20 2024

OHZ006>008-201830-
Wood OH-Ottawa OH-Sandusky OH-
150 PM EDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...NORTHWESTERN SANDUSKY
AND NORTHEASTERN WOOD COUNTIES THROUGH 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowling Green, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Northwood, Genoa, Woodville, Elmore, Walbridge,
Pemberville, Millbury, Luckey, Clay Center, and Stony Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 8348 4162 8342 4147 8328 4132 8363
      4141 8371
TIME...MOT...LOC 1750Z 232DEG 15KT 4141 8363

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, May 20, 12:53 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
153 PM EDT Mon May 20 2024

OHZ008-018-201845-
Seneca OH-Sandusky OH-
153 PM EDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SENECA AND SANDUSKY
COUNTIES THROUGH 245 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Fostoria, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fremont, Fostoria, Clyde, Green Springs, Ballville, Bettsville,
Lindsey, Helena, Burgoon, Bascom, Kansas, and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4146 8321 4146 8312 4132 8292 4111 8329
      4119 8342 4124 8342
TIME...MOT...LOC 1752Z 229DEG 18KT 4123 8330

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, May 20, 1:24 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
224 PM EDT Mon May 20 2024

OHZ007-008-201915-
Ottawa OH-Sandusky OH-
224 PM EDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT OTTAWA AND CENTRAL SANDUSKY
COUNTIES THROUGH 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fremont, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fremont, Port Clinton, Oak Harbor, Ballville, Lindsey, Rocky Ridge,
and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 8322 4161 8309 4152 8297 4151 8299
      4152 8289 4159 8285 4155 8280 4153 8282
      4154 8278 4149 8287 4146 8304 4145 8304
      4145 8301 4143 8301 4145 8297 4142 8295
      4130 8313 4139 8326
TIME...MOT...LOC 1823Z 212DEG 18KT 4139 8315

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Griffin

The radar

The Cleveland radar (KCLE), 107 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sandusky

When
May 20, 1:26 PM EST
Where
Sandusky County, 2.4 mi S of Kingsway
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.386, -83.137

Utility pole downed at the corner of Oak Harbor and East Hawk Roads, about 2.6-miles NNW of Fremont.

Thunderstorm Wind, Sandusky

When
May 20, 1:31 PM EST
Where
Sandusky County, 1.79 mi ESE of Kingsway
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.407, -83.100

Utility pole downed at intersection of OH-53 and Bumb Road, about 4.1-miles NNE of Fremont.

Thunderstorm Wind, Sandusky

When
May 20, 1:31 PM EST
Where
Sandusky County, 0.95 mi ESE of Fremont Zimmerman Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.377, -83.062

Barn sustained damage to its sheet metal roof and door along U.S. Route 6, about 3.6-miles northeast of Fremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180056, 1180060, 1180062.